Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 112, NWS Memphis, TN

December 21, 20136 counties in Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this flash flood warning at Dec 21, 2013, 9:35 AM CST for 6 counties in Arkansas; Dunklin County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2013, 9:35 AM CST (15:35 UTC)
Expired
Dec 21, 2013, 3:30 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Poinsett County, AR, Randolph County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 130 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WGUS54 KMEG 211535
FFWMEG
ARC021-031-055-075-111-121-MOC069-212130-
/O.NEW.KMEG.FF.W.0112.131221T1535Z-131221T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
935 AM CST SAT DEC 21 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...
  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 330 PM CST

* AT 935 AM CST... 3 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE   
  PAST 12 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN           
  ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 6 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK
  ROCK...BONO...BROOKLAND...CORNING...HOXIE...JONESBORO...
  MARMADUKE...PARAGOULD...PIGGOTT...POCAHONTAS...RECTOR...WALNUT
  RIDGE...CAMPBELL AND MALDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3663 8997 3662 8996 3641 8996 3605 9023
      3558 9104 3588 9104 3589 9136 3623 9136
      3625 9127 3632 9127 3641 9131 3650 9142
      3650 9023 3664 9014

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 9:08 AM CST, 27 minutes earlier.

Area forecast discussion, Dec 21, 9:08 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CST SAT DEC 21 2013

.UPDATE...
NO FORECAST CHANGES NEEDED AT THIS TIME.

&&

.DISCUSSION...
CURRENT FORECAST IS ON TRACK FOR THIS MORNING. MONITORING A SLOW
STEADY SOUTHEAST DRIFT WITH THE COLD FRONT LIKELY DUE TO THE COLD
POOL GENERATED BY CONVECTION. DON'T FEEL IT WILL MAKE IT TO
MEMPHIS...BUT MODELS DEPICT IT STALLING THIS MORNING AND THEN WAVING
BACK NORTH OF JONESBORO THIS AFTERNOON. NOT SURE THIS SCENARIO
WILL PAN OUT. FLASH FLOODING STARTING TO AFFECT NORTHEAST ARKANSAS
AND THE BOOTHEEL OF MISSOURI WHERE 3 TO 4 INCHES OF RAIN HAS FALLEN.

SATELLITE SHOWING EDGE OF THICKER CLOUD COVER EXTENDING ALONG THE
I-40 CORRIDOR...WITH THINNING OF CLOUDS AND BREAKS TO THE SOUTH.
STILL FEEL THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
THIS REGION...WITH THE GUN POINTED AT NORTH MISSISSIPPI.

JAB

&&

.PREV DISCUSSION... /ISSUED 518 AM CST SAT DEC 21 2013/

DISCUSSION... /ISSUED 513 AM CST SAT DEC 21 2013/

A SEVERE WEATHER EVENT APPEARS LIKELY FOR THE MIDSOUTH...ON THIS
WINTER SOLSTICE DAY. THE MAJORITY OF THE MIDSOUTH IS UNDER A
MODERATE RISK. TORNADO RISK WILL LIKELY BE GREATEST OVER THE MS
RIVER DELTA NEAR AND TO THE SOUTHWEST OF MEMPHIS AFTER 3 PM CST.

EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A CLOSED UPPER LEVEL
LOW NEAR EL PASO...WITH WITH A DOWNSTREAM MOISTURE PLUME EXTENDING
ACROSS MEXICO... AND TEXAS...INTO THE LOWER AND MID MS RIVER
VALLEYS. THE UPPER LOW WILL PIVOT AROUND THE BASE OF A LARGER
BROAD UPPER LEVEL TROF LATER TODAY...AND BECOME NEGATIVELY TILTED
AS IT LIFTS INTO OK AND SOUTHEAST KS THROUGH THIS EVENING. A WEAK
FRONTAL SURFACE LOW OVER CENTRAL AR EARLY THIS MORNING WILL DEEPEN
CONSIDERABLY THIS AFTERNOON...WITH THE APPROACH OF STRONGLY DIFFLUENT
UPPER LEVEL FLOW AND COLLAPSING MIDLEVEL HEIGHTS. THE ONSET OF
VIGOROUS DYNAMICS WILL STRENGTHEN LOW LEVEL SHEAR PROFILES AND
LIKELY ORGANIZE SUFFICIENT LOW LEVEL FORCING TO OVERCOME A
A SLOWLY WEAKENING LOW LEVEL INVERSION.

STRONG KINEMATICS SHOULD CONTRIBUTE TO MUCAPES NEAR 800 J/KG BY
MIDDAY...PERHAPS NEAR 1000 J/KG OVER NORTHWEST MS. WHILE THIS
AMOUNT OF INSTABILITY IS MARGINAL...IT SHOULD BE SUFFICIENT TO
MAINTAIN DEEP UPDRAFTS GIVEN THE STRONGLY ORGANIZED FORCING.

FOR LATEST MESOANALYSIS... SEE SPC DAY 1 DISCUSSION AND RELEVANT
MESOSCALE DISCUSSIONS. FOR SEVERE WEATHER THREAT SPECIFICS AND
TIMING... SEE THE LATEST NWS MEMPHIS HAZARDOUS WEATHER OUTLOOK.

OVERALL...FEW CHANGES WERE MADE FROM YESTERDAY/S FORECAST. HAVE
TRIMMED BACK THE WIND ADVISORY OVER FAR NORTHEAST ARKANSAS...DUE
TO THE AREA/S PROXIMITY TO THE COLD FRONT. NO AREAL OR TEMPORAL
ADJUSTMENTS TO THE FLASH FLOOD WATCH...EVENT TOTAL FORECASTED QPF
RANGING FROM NEAR 5 INCHES OVER FAR NORTHEAST AR... TO AROUND 2
INCHES NEAR THE INTERSTATE 40 CORRIDOR.

DRY CONDITIONS WILL PREVAIL AREAWIDE SUNDAY THROUGH WEDNESDAY. A
REENFORCING PUSH OF ARCTIC AIR WILL OCCUR SUNDAY NIGHT. THE CENTER
OF THE 1039MB ARCTIC HIGH SHOULD PASS OFF TO OUR NORTH... OVER THE
SOUTHERN GREAT LAKES BY LATE TUESDAY.

ECMWF MODEL REMAINS THE MOST CONSISTENT OF THE MEDIUM RANGE
MODELS...CONTINUING TO DEPICT A CLIPPER TYPE SYSTEM OVER THE MID
AND UPPER MS RIVER VALLEY EARLY THURSDAY. LOW LEVEL MOISTURE OVER
THE MIDSOUTH WILL REMAIN LIMITED EARLY THURSDAY...GIVEN LIMITED
TIME FOR RETURN FLOW TO DEVELOP. ANY PRECIP THAT REACHES THE
GROUND THURSDAY MORNING SHOULD BE LIGHT. ECMWF SOUNDINGS SHOW RAIN
PROFILES...WITH LIMITED POTENTIAL FOR LIGHT SNOW OR FLURRIES FROM
NORTHEAST AR THROUGH NORTHERN WEST TN.

LATE WEEK PERIODS REMAIN DRY...WITH ANOTHER ARCTIC COLD FRONTAL
PASSAGE TO FOLLOW SUNDAY NIGHT INTO MONDAY.

PWB

&&

.AVIATION...

12Z TAF SET

BAND OF SHRAS/TSRAS SHOULD REMAIN ACROSS NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL THOUGH 18Z. TSRAS WILL LIKELY INTENSIFY AS THE
MORNING PROGRESSES THUS KJBR MAY BE IMPACTED BY IFR CONDITIONS.
BETWEEN 16-21Z...EXPECT LOW CIGS TO BEGIN TO BREAK UP ACROSS THE
MIDSOUTH DUE TO GOOD MIXING. KTUP WILL BREAK OUT FIRST THEN
KMEM/KMKL. HOWEVER...KJBR MAY REMAIN MVFR DUE TO THE PROXIMITY OF
THE FRONT. SUPERCELLS AHEAD OF THE FRONT WILL BEGIN DEVELOPING
ACROSS THE MS DELTA AFTER 18Z. BEST CHANCES FOR AFFECTING KMEM WILL
BE BETWEEN 21-02Z. TSRAS ALONG COLD FRONT WILL PUSH INTO KJBR
BETWEEN 00-03Z...KMEM BETWEEN 3-6Z...KMKL BETWEEN 4-7Z AND KTUP
BETWEEN 5-9Z. CONDITIONS WILL RETURN TO VFR BEHIND THE FRONT.
HOWEVER EXPECT CONDITIONS TO DETERIORATE TO LIFR OR LOWER WITH THE
LINE. STRONG S WINDS BETWEEN 15-20 KTS SUSTAINED EXPECTED THROUGH
MUCH OF THE DAY UNTIL FRONTAL PASSAGE. GUSTS WILL BE UP TO 25-32 KTS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  52  57  32 / 100 100  10  10
MKL  74  54  58  31 / 100 100  10  10
JBR  68  43  49  28 / 100  80  10  10
TUP  75  57  67  35 /  70 100  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-CROSS-
     GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-TUNICA.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CROCKETT-DYER-GIBSON-
     HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 21, 9:16 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
916 AM CST SAT DEC 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221730-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
916 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A
TIPTONVILLE TENNESSEE TO A FORREST CITY ARKANSAS LINE. THIS AREA
INCLUDES THE MAJORITY OF THE MIDSOUTH. PRIMARY THREATS INCLUDE
TORNADOES... A FEW OF WHICH COULD BE STRONG...AND DAMAGING WINDS.
LARGE HAIL WILL BE A SECONDARY THREAT.

AREAS WITH THE GREATEST RISK OF TORNADOES INCLUDE SOUTHWEST
TENNESSEE...INCLUDING THE MEMPHIS METROPOLITAN AREA... EAST
CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL MISSISSIPPI. PEAK
TORNADO RISK TIMING WILL RANGE FROM EARLY TO MIDDLE AFTERNOON
OVER EAST CENTRAL ARKANSAS...TO EARLY EVENING OVER NORTH CENTRAL
MISSISSIPPI.

BEYOND MIDEVENING...THE TORNADO RISK WILL DECREASE...WHILE
DAMAGING WIND THREAT CONTINUES OVER NORTH MISSISSIPPI AND WEST
TENNESSEE.

AREAS NORTHWEST OF A TIPTONVILLE TO FORREST CITY LINE...A SLIGHT
RISK OF SEVERE THUNDERSTORMS OR STRONG THUNDERSTORMS EXISTS
THROUGH LATE AFTERNOON. THE PRIMARY THREATS INCLUDE DAMAGING WINDS
AND THE POSSIBILITY OF A BRIEF TORNADO...WITH LARGE HAIL A
SECONDARY THREAT.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH OF INTERSTATE 40...
WHERE THE RISKS OF FLASH FLOODING WILL BE GREATEST THROUGH LATE
EVENING. ALONG AND SOUTH OF INTERSTATE 40...FLASH FLOODING WILL
BE POSSIBLE...BUT MORE LOCALIZED IN OCCURRENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:56 PM CSTRiver Flood WarningMEGClay, Greene9 days
Dec 20, 8:56 PM CSTRiver Flood WarningMEGCraighead3 days
Dec 20, 8:56 PM CSTRiver Flood WarningMEGMississippi, Poinsett12 days
Dec 20, 8:58 PM CSTFlash Flood WarningMEGCross3 hr
Dec 21, 8:24 AM CSTFlash Flood WarningMEGCraighead, Cross, Mississippi, Poinsett7 hr
Dec 21, 8:33 AM CSTFlash Flood WarningMEGMississippi7 hr
Dec 21, 11:32 AM CSTSevere Thunderstorm WarningMEGMississippi28 min
Dec 21, 2:11 PM CSTFlash Flood WarningMEGCrittenden, Cross, Lee, Mississippi, Poinsett, St. Francis3 hr
Dec 21, 2:59 PM CSTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis46 min
Dec 21, 3:08 PM CSTFlash Flood WarningMEGMississippi6 hr
Dec 21, 3:18 PM CSTSevere Thunderstorm WarningMEGCrittenden42 min
Dec 21, 3:21 PM CSTTornado WarningMEGCrittenden, St. Francis24 min
Dec 21, 3:29 PM CSTFlash Flood WarningMEGLee, Phillips6 hr
Dec 21, 4:10 PM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis35 min
Dec 21, 4:15 PM CSTFlash Flood WarningMEGCrittenden, Lee, Phillips3 hr
Dec 21, 4:30 PM CSTFlash Flood WarningMEGClay, Craighead, Cross, Greene, Lawrence, Mississippi and 2 more4 hr
Dec 21, 4:31 PM CSTSevere Thunderstorm WarningMEGCrittenden, St. Francis44 min
Dec 21, 4:39 PM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis51 min
Dec 21, 5:00 PM CSTSevere Thunderstorm WarningMEGLee, Phillips45 min
Dec 21, 5:08 PM CSTSevere Thunderstorm WarningMEGCrittenden, St. Francis52 min
Dec 21, 5:21 PM CSTFlash Flood WarningMEGCrittenden, Cross, Lee, Mississippi, Phillips, Poinsett and 1 more5 hr
Dec 21, 5:22 PM CSTTornado WarningMEGPhillips23 min
Dec 21, 5:25 PM CSTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis35 min
Dec 21, 4:31 PM CSTSevere Thunderstorm WarningMEGPemiscot44 min

Nearby

Flash Flood Warnings in Arkansas, 2013Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.